Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Wichita, KS

March 4, 2004Chautauqua County, Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at Mar 4, 2004, 3:20 PM CST for Chautauqua County, Labette County, Montgomery County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 3:20 PM CST (21:20 UTC)
Expired
Mar 4, 2004, 9:15 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 042121
FFWICT
KSC019-099-125-050315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 915 PM CST

* AT 310 PM CST...A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING 
BEGINNING IN EXTREME SOUTHWEST MONTGOMERY COUNTY IN CANEY. WITH 
MODERATE TO HEAVY RAINFALL MOVING NORTHEAST FROM NORTHEAST OKLAHOMA, 
FLOODING WILL INCREASE CONSIDERABLY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER 
ATTEMPT TO CROSS ROADS COVERED BY WATER.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR CHAUTAUQUA...
MONTGOMERY AND LABETTE COUNTIES UNTIL 915 PM CST.

LAT...LON 3728 9510 3700 9510 3700 9649 3729 9649

$$

/ES

NNNN
4 follow-up statements
000 
WGUS73 KICT 042215
FFSICT
KSC019-099-125-050315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CST THU MAR 4 2004

...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA...MONTGOMERY AND
LABETTE COUNTIES UNTIL 915 PM CST...

AT 410 PM CST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT AND MODERATE RAIN CONTINUING ACROSS ALL 3 COUNTIES. WITH 
HOURLY RAINFALL RATES UP TO 1/4 INCH KIKELY THRU AT LEAST 7 PM, FLASH
FLOODING IS LIKELY.

SOME LOCATIONS AFFECTED INCLUDE ALTAMONT...ANGOLA...BARTLETT...
BOLTON...CHERRYVALE AND CHETOPA.

AT 400 PM CST LAW ENFORCEMENT OFFICIALS REPORTED FLOODING CONFINED TO
LOW WATER CROSSINGS, NONE OF WHICH WAS SERIOUS. HOWEVER, WITH RAIN 
CONTINUING THROUGHOUT THE EVENING, FLASH FLOODING IS LIKELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS ROADS COVERED BY WATER, ESPECIALLY AT NIGHT

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/ES

NNNN
000 
WGUS73 KICT 042354
FFSICT
KSC019-099-125-050315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST THU MAR 4 2004

...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA...MONTGOMERY AND
LABETTE COUNTIES UNTIL 915 PM CST...

AT 550 PM CST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAINS CONTINUING ACROSS ALL 3 COUNTIES. THE HEAVIER
RAINS WERE OCURRING ACROSS CHAUTAUQUA AND MONTGOMERY COUNTIES, WHERE 
HOURLY RATES OF 1/4 TO 3/4 INCH WERE PREVALENT.

SOME LOCATIONS AFFECTED INCLUDE ALTAMONT...ANGOLA...BARTLETT...
BOLTON...CHERRYVALE AND CHETOPA.

AT 525 PM CST, TRAINED SPOTTERS REPORTED MINOR FLOODING IN PARSONS.

AT 530 PM CST, LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
SOUTHERN MONTGOMERY COUNTY, ON HIGHWAY 166 1 MILE EAST OF 
COFFEYVILLE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING
IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/ES

NNNN
000 
WGUS73 KICT 050038
FFSICT
KSC019-099-125-050315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CST THU MAR 4 2004

...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA...MONTGOMERY AND
LABETTE COUNTIES UNTIL 915 PM CST...

AT 635 PM CST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED LIGHT TO MODERATE RAIN CONTINUING ACROSS ALL 3 COUNTIES, 
ESPECIALLY CHAUTAUQUA AND MONTGOMERY COUNTIES.

SOME LOCATIONS AFFECTED INCLUDE ALTAMONT...ANGOLA...BARTLETT...
BOLTON...CHERRYVALE AND CHETOPA.

AT 625 PM CST A TRAINED SPOTTER REPORTED DRUM CREEK OVERFLOWING ITS 
BANKS AND FLOWING INTO ADJACENT FIELDS IN NORTHEAST MONTGOMERY 
COUNTY, 2 MILES WEST OF CHERRYVALE. THE SAME SPOTTER ALSO REPORTED 
THAT 3 INCHES OF RAIN HAD BEEN RECEIVED SINCE LATE LAST NIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/ES

NNNN
000 
WGUS73 KICT 050313
FFSICT
KSC019-099-125-050345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CST THU MAR 4 2004

...THE FLASH FLOOD WARNING FOR CHAUTAUQUA...MONTGOMERY AND LABETTE 
COUNTIES IS BEING ALLOWED TO EXPIRE AT 915 PM CST...

RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND 
THE FLOOD THREAT WAS DIMINISHING. THERE WAS SOME AREAS OF RAIN 
DEVELOPING JUST SOUTH OF THE KANSAS OKLAHOMA BORDER. SOME OF THIS 
ACTIVITY COULD MOVE INTO THE REGION, HOWEVER THE RAINFALL AMOUNTS 
SHOULD BE LIGHT AND GENERALLY LESS THAN A QUARTER OF AN INCH. SOME 
MINOR FLOODING MAY STILL CONTINUE...BUT THE THREAT OF SERIOUS 
FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED 
TO EXPIRE.

A FLOOD WARNING WILL STILL REMAIN IN EFFECT FOR CHAUTAUQUA 
MONTGOMERY AND LABETTE COUNTIES THROUGH 145 AM, AS SOME RURAL ROADS 
WERE STILL UNDERWATER ACROSS THESE COUNTIES.


STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 3:15 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 4, 3:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CST THU MAR 4 2004

.DISCUSSION...

MAIN FCST CONCERNS ARE THE POTENTIAL FOR ADDITIONAL COUNTY
WIDE/RIVER FLOODING, AND SEVERE WEATHER IN SERN KS EARLY THIS EVE.

THE UPPER LOW WL BE EJECTING NEWD OUT ACROSS KS/OK THIS EVENING AS
SUGGESTED BY THE PAST SEVERAL MODEL RUNS. SFC LOW PROGGED TO TRACK
ACROSS SERN KS WHICH WL ALLOW THE WARM FRONT TO BRIEFLY PUSH UP INTO
SERN KS. DESPITE IMPRESSIVE SHEAR PROFILES, INSTABILITY MAY END UP
BEING MARGINAL DUE TO RAIN COOLED AIR FM PREVIOUS CONVECTION.
NEVERTHELESS, OUR FAR SERN KS COUNTIES STAND A CHANCE FOR HAIL/WIND
DAMAGE THRU EARLY EVE BEFORE THE DRY SLOT ADVECTS IN. THIS WL LEAVE
SOME WRAP AROUND RAIN OVER CNTRL KS OVERNIGHT. STILL POTENTIAL FOR
ADDITIONAL HEAVY RAINFALL IN S-CNTRL/SERN KS THIS EVE BEFORE DRY
SLOT MOVES THRU. DID INCLUDE A RAIN/SNOW MIX BY RSL/GBD GIVEN THE
COLDER GFS SOLUTION,

****ERROR: INCOMPLETE DATA
Hazardous weather outlook, Mar 4, 12:20 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1220 PM CST THU MAR 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1220 PM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN INTENSE STORM SYSTEM WILL EJECT OUT INTO THE PLAINS TODAY
BRINGING ABUNDANT RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. PLEASE REFER TO FLOOD WATCHES AND WARNINGS FOR ADDITIONAL
INFORMATION.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS
SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF
PENNIES. THE PRIMARY THREAT WILL BE STRAIGHT LINE DAMAGING WINDS.
GREATEST THREAT WILL EXIST IN FAR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KREYENHAGEN

In the hours before

Local storm report, Mar 4, 11:53 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1153 AM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLASH FLOOD      1 E WINFIELD            37.27N 96.95W
03/04/2004                   COWLEY             KS   TRAINED SPOTTER

            HALES ROAD FLOODED TO 3 FOOT DEPTH BETWEEN VIKING
            BOULEVARD AND 152ND ROAD. ALSO, 111TH ROAD WASHED OUT AT
            152ND ROAD.

&&

ES
Local storm report, Mar 4, 12:10 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1136 AM     FLASH FLOOD      7 NE WINFIELD           37.34N 96.88W
03/04/2004                   COWLEY             KS   TRAINED SPOTTER

            112TH ROAD UNDERWATER 1.25 MILES EAST OF 151ST ROAD.

1148 AM     FLASH FLOOD      3 E ATLANTA             37.44N 96.71W
03/04/2004                   COWLEY             KS   TRAINED SPOTTER

            1 MILE SEGMENT OF 32ND ROAD UNDERWATER FROM 2.5 TO 3.5
            MILES EAST OF ATLANTA.

&&

ES
Local storm report, Mar 4, 1:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      4 W BATESVILLE          37.83N 95.96W
03/04/2004                   WOODSON            KS   LAW ENFORCEMENT

            SIGNIFICANT FLASH FLOODING IN PROGRESS ON HIGHWAY 54, 3-4
            MILES WEST OF BATESVILLE OR JUST EAST OF GREENWOOD COUNTY
            LINE.

&&

ES
Local storm report, Mar 4, 1:32 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      ATLANTA                 37.44N 96.77W
03/04/2004                   COWLEY             KS   EMERGENCY MNGR

            COUNTY ROAD 520 BARRICADED FROM ATLANTA NORTH TO BURDEN.

&&

ES
Local storm report, Mar 4, 1:35 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
135 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      ATLANTA                 37.44N 96.77W
03/04/2004                   COWLEY             KS   EMERGENCY MNGR

            COUNTY ROAD 520 BARRICADED FROM ATLANTA SOUTH TO BURDEN.

&&

ES
Local storm report, Mar 4, 3:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      1 W NEW ALBANY          37.57N 95.95W
03/04/2004                   WILSON             KS   TRAINED SPOTTER

            INDIAN CREEK, WHICH HAD RISEN JUST OVER 1 FOOT BETWEEN
            145 AND 245 PM, CAUSING FLASH FLOODING IN EXTREME
            NORTHEAST ELK COUNTY. SOME ROADS IN IMMEDIATE VICINITY OF
            INDIAN CREEK IMPASSABLE IN NORTHEAST ELK COUNTY.

&&

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:40 AM CSTFlash Flood WarningICTGreenwood6 hr
Mar 4, 11:41 AM CSTFlash Flood WarningICTCowley6 hr
Mar 4, 11:51 AM CSTFlash Flood WarningICTWoodson6 hr
Mar 4, 11:53 AM CSTFlash Flood WarningICTElk6 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.